Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 186, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 23, 2001, 5:39 PM MDT for Kit Carson County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2001, 5:39 PM MDT (23:39 UTC)
- Expired
- Jul 23, 2001, 6:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -486 J/kg
- Mixed-layer LCL
- 2402 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 232339 SVRGLD COC063-240045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 539 PM MDT MON JUL 23 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 645 PM MDT * AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF FLAGLER...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLAGLER AT 545 PM MDT SEIBERT AT 555 PM MDT VONA AT 605 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. $$ LAT...LON 3914 10317 3906 10)290 3955 10257 3957 10303
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:10 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 23, 2:10 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT MON JUL 23 2001 FORECAST CHALLENGES WILL BE PRECIP AMOUNTS AND HYDRO EFFECTS INTO THE EXTENDED...AND POSSIBLE CLOUD COVER BLOCKING HEATING ON WEDNESDAY. ALL MODELS INITIALIZING WELL AT H85. AVN IS CATCHING SW AT H7 IN NEB...WITH THE ETA THE ONLY ONE CATCHING SW EXTENDING FROM GREAT BASIN INTO THE FOUR CORNERS REGION. THE AVN IS TOO COOL OVER THE HIGH PLAINS AT H7...WITH THE ETA AND NGM BEING CLOSER TO REALITY. OVERALL WILL GO WITH THE ETA FOR THE EARLY PORTION OF THIS PACKAGE. TONIGHT... ETA AND AVN IN GOOD AGREEMENT ON MOST PARAMETERS. STRONG THETA-E ADVECTION...THICKNESS DIVERGENCE AND H5-H3 UVV ARE INDICATING MCS DEVELOPMENT OVER THE TRI-STATE REGION. THE AVN IS SHOWING PROBABLE CONVECTIVE FEEDBACK PROBLEMS WITH EXTREME QPF AMOUNTS. HOWEVER...THIS AREA LINES UP WITH ETA STRONGEST H5-H3 UVV AND ALTHOUGH THE AMOUNTS ARE PROBABLY OVERDONE...THIS REINFORCES MY INCLINATION TO GO HIGH LIKELY TO CATEGORICAL FOR AT LEAST THE WEST AND NORTHERN PORTIONS OF CWA. MAJOR CONCERN IS TRACK OF POSSIBLE MCS AND SUPPRESSION OUTSIDE OF MCS. WITH NO WIDESPREAD SIGNIFICANT RAIN FALL OVER THE PAST SEVERAL DAYS IN NEAR RECORD TEMPS...WILL NOT ISSUE FFW FOR TONIGHT'S PRECIP. TOMORROW NIGHT WEAK UPSLOPE FLOW AFTER SECOND CONSECUTIVE NIGHT OF PRECIP SHUD RESULT IN PATCHY FOG ACROSS THE AREA. WILL HAVE TO MONITOR FFG AFTER TONIGHTS RAIN TO CHECK FOR POSSIBLE FFW. BIGGEST CONCERN IS INTO WEDNESDAY AS TO HOW LONG LOW CLOUDS LINGER AND EFFECTS ON TEMPS AND CONVECTION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THINK THE ETA BRINGS THE FRONT SLIGHTLY TOO FAR SOUTH...WITH THE FWC BEING TOO FAR NORTH AND WILL GO WITH A MIDDLE GROUND BETWEEN THE TWO FOR TEMPS WEDNESDAY. IN THE EXTENDED... FAIR TO GOOD MODEL CONFIDENCE THROUGH MOST OF THE EXTENDED AS MODELS ARE IN GOOD AGREEMENT. UNFORTUNATELY...THE NEARLY ZONAL PATTERN THAT RESULTS CAUSES A LOW CONFIDENCE IN TIMING OF SHORTWAVES THROUGHOUT THE EXTENDED. AS A RESULT WILL KEEP CHANCE OF TS UNTIL SATURDAY...AFTER WHICH THE RIDGE WILL AGAIN ASSERT ITSELF TO THE WEST...CUTTING OF MONSOONAL FLOW AND DRYING OUT THE MID LEVELS MORE. INTO THE WEEKEND THERMAL RIDGE AGAIN SETS IN AND WILL GO WITH HIGHER MIXING DEPTH H7 SUPPORTED TEMPS. .GLD...NONE. SVEN
In the hours before
Special weather statement, Jul 23, 3:54 PM MDT, 1 hour 45 minutes before
COZ090-NEZ079>081-240200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 354 PM MDT MON JUL 23 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF FAR EAST COLORADO AND EXTREME SOUTHWEST NEBRASKA... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF FAR EAST COLORADO AND EXTREME SOUTHWEST NEBRASKA UNTIL 8 PM MDT (9 PM CDT). IN FAR EAST COLORADO THE WATCH INCLUDES YUMA COUNTY...AND IN EXTREME SOUTHWEST NEBRASKA THE WATCH INCLUDES DUNDY...HITCHCOCK AND RED WILLOW COUNTIES. HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUJS SEVERE WEATHER THREAT. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:43 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.